Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
September 28, 2001
Question from Tulsa, Oklahoma, USA:
Our 15 year old daughter, who has been in a honeymoon for two years and takes 1 unit of Humalog and 4 units of NPH at 6:45 am and 5:30 pm, experiences lows of 40-50 mg/dl [2.2-2.7 mmol/L] at 8:30 am. We are confused because at 7:30 am her blood sugars can reach 195 mg/dl [10.8 mmol/L], and the rest of the day is great. She eats a snack at 8:00 am. Any suggestions? What is the best way to solve mid-morning lows?
Congratulations to your daughter on having such a prolonged honeymoon. Your daughter is not on a lot of insulin for her age! There are a several different options that I can think of:
Add increased protein to the bedtime snack, or consider a long-lasting starch such as cornstarch (commercially available in such products such as Extend).
“Split-out” the evening dose of NPH to be given at bedtime. This will delay the peak effect by a couple of hours.
Change from NPH in the evening to Lente, as Lente has a slightly later peak than NPH.
Consider switching to a regimen of long-acting Ultra-Lente (usually given twice-a-day) or Lantus (insulin glargine) (given once a day at bedtime) to provide a basal level of insulin with less peaking. However, then she would require short-acting insulin (Regular or Humalog or Novolog) with each meal and possibly snacks. Ultra-Lente can be mixed with other insulins; Lantus cannot be mixed. This is sometimes referred to as Multiple Daily Injections (MDI).
Consider an insulin pump.
You might want to discuss these options with your daughter’s diabetes team to find which would be the best for her lifestyle.